Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 15, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 30, 2016, 7:53 PM CDT for Fayette County, Iowa. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2016, 7:53 PM CDT (00:53 UTC)
- Expired
- May 30, 2016, 9:00 PM CDT
- In force
- 67 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fayette County, IA
The radar
The La Crosse radar (KARX), 135 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 7:55 PM CDT | TSTM WND GST 58 | 3 Wnw Oelwein, IA | REPORTED AT OLZ |
| May 30, 8:05 PM CDT | TSTM WND GST 59 | 3 Wnw Oelwein, IA | 51 KNOTS FROM THE WNW REPORTED AT OLZ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 585 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 2013 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
404
WUUS53 KARX 310053
SVRARX
IAC065-310200-
/O.NEW.KARX.SV.W.0015.160531T0053Z-160531T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
753 PM CDT MON MAY 30 2016
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN FAYETTE COUNTY IN NORTHEASTERN IOWA...
* UNTIL 900 PM CDT
* AT 752 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FAIRBANK...OR
NEAR OELWEIN...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
OELWEIN AROUND 800 PM CDT.
MAYNARD AROUND 830 PM CDT.
FAYETTE AROUND 855 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
WESTGATE...RANDALIA...HIGHWAY 93 AND COUNTY V 68...HIGHWAY 93 AND COUNTY
W 14 AND VOLGA RIVER STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4264 9208 4292 9208 4285 9168 4264 9183
TIME...MOT...LOC 0052Z 203DEG 11KT 4270 9202
HAIL...1.00IN
WIND...60MPH
$$
WETENKAMP4 follow-up statements
397
WWUS53 KARX 310104
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
804 PM CDT MON MAY 30 2016
IAC065-310200-
/O.CON.KARX.SV.W.0015.000000T0000Z-160531T0200Z/
FAYETTE IA-
804 PM CDT MON MAY 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHERN FAYETTE COUNTY...
AT 803 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OELWEIN...MOVING
NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...A 58 MPH WIND GUST WAS REPORTED IN OELWEIN AT 755 PM CDT.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
MAYNARD AROUND 825 PM CDT.
FAYETTE AROUND 855 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
WESTGATE...RANDALIA...HIGHWAY 93 AND COUNTY V 68...HIGHWAY 93 AND COUNTY
W 14 AND VOLGA RIVER STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4264 9208 4292 9208 4285 9168 4264 9183
TIME...MOT...LOC 0103Z 203DEG 11KT 4273 9200
HAIL...1.00IN
WIND...60MPH
$$
WETENKAMP717
WWUS53 KARX 310118
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
818 PM CDT MON MAY 30 2016
IAC065-310200-
/O.CON.KARX.SV.W.0015.000000T0000Z-160531T0200Z/
FAYETTE IA-
818 PM CDT MON MAY 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHERN FAYETTE COUNTY...
AT 817 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MAYNARD...OR
NEAR OELWEIN...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...A 58 MPH WIND GUST WAS REPORTED IN OELWIEN AT 755 PM CDT.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
MAYNARD AROUND 820 PM CDT.
FAYETTE AROUND 845 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
WESTGATE...RANDALIA...HIGHWAY 93 AND COUNTY V 68...HIGHWAY 93 AND COUNTY
W 14 AND VOLGA RIVER STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4264 9208 4292 9208 4285 9168 4264 9183
TIME...MOT...LOC 0117Z 236DEG 13KT 4273 9187
HAIL...1.00IN
WIND...60MPH
$$
WETENKAMP965 WWUS53 KARX 310145 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 845 PM CDT MON MAY 30 2016 IAC065-310200- /O.CON.KARX.SV.W.0015.000000T0000Z-160531T0200Z/ FAYETTE IA- 845 PM CDT MON MAY 30 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHEASTERN FAYETTE COUNTY... AT 844 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FAYETTE...OR 11 MILES SOUTH OF WEST UNION...MOVING NORTHEAST AT 15 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...A 59 MPH WIND GUST WAS REPORED IN OELWIEN AT 805 PM CDT . IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN FAYETTE COUNTY...INCLUDING THE FOLLOWING LOCATIONS: VOLGA RIVER STATE PARK...COUNTY ROADS 3 AND W 33 AND COUNTY ROAD W 33 AND 187. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4265 9193 4288 9186 4285 9168 4264 9183 TIME...MOT...LOC 0144Z 221DEG 13KT 4280 9175 HAIL...0.75IN WIND...60MPH $$ WETENKAMP
400
WWUS53 KARX 310200
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
900 PM CDT MON MAY 30 2016
IAC065-310210-
/O.EXP.KARX.SV.W.0015.000000T0000Z-160531T0200Z/
FAYETTE IA-
900 PM CDT MON MAY 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAYETTE COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4265 9193 4288 9186 4285 9168 4264 9183
TIME...MOT...LOC 0156Z 203DEG 11KT 4280 9175
$$
WETENKAMPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:26 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 30, 6:26 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 626 PM CDT MON MAY 30 2016 .SHORT TERM...(This evening through Tuesday) Issued at 340 PM CDT Mon May 30 2016 Primary concerns through Tuesday include timing, coverage, and strength of thunderstorms as a slow moving Pacific trough moves across the Northern Plains and into the Upper MS River Valley. 30.20Z analysis shows the mid-upper level low across north-central MT with a broad surface trough from northeast ND into western NE. The warm front is well defined by developing cumulus this afternoon and stretches across southwest MN into central IA. This front will lift northward this evening and overnight, bringing a chance for showers and storms for most of the forecast area. Increasing moisture transport behind the front will allow elevated instability to increase up to 1000 J/kg, but with weak overall shear, not expecting any severe convection overnight. Attention then turns to Tuesday as the low and surface cold front march slowly eastward across MN. Trends in the 30.12Z models show a much slower frontal progression, such that it doesn't reach the far western forecast area until near 00Z Wednesday. With the front serving as the primary focus for additional thunderstorm development, there could be a several hour break in convective activity Tuesday morning into the early afternoon, especially east of the MS River. By Tuesday afternoon however, MLCAPE increases to between 1000 and 2000 J/kg. Deep layer shear is rather weak, but there is upwards of 30 kts below 3 km. Because of this, primary convective mode should be multi-cellular with some strong to severe storms possible. Primary threats with the strongest storms will be damaging wind, large hail, and heavy downpours. For now, forecast area is highlighted by a marginal risk, but wouldn't be surprised if a small area is eventually upgraded to a slight risk if higher instability/shear values can be realized. Will also want to watch for areas of heavy rain given PWATS increasing to near 1.5 inches and upper level flow parallel to the surface front. Not expecting flooding at this time with much of the area still below normal precipitation for the month of May, but heavy rain may result in rises on area rivers and some issues in urban areas. All said, slowed the eastward progression of higher POPs Tuesday afternoon and evening, exiting the easternmost forecast area by 12Z Wednesday. .LONG TERM...(Tuesday night through Monday) Issued at 340 PM CDT Mon May 30 2016 Wednesday will be mostly dry, but could see some lingering showers and isolated thunderstorms in post frontal air mass. It will be a cooler and breezy day with highs in the 70s and westerly wind gusts up to 25 mph. Thursday will be cool and dry with surface high pressure dominating the regional weather pattern. Synoptic pattern still on track for a major shift Friday into early next week with an amplifying ridge across the intermountain west, putting the eastern half of the CONUS in a broad trough with northwest flow aloft across the forecast area. This increases the chance for showers and thunderstorms with short-waves dropping south from Canada. The strongest of these is forecast to move through the area Friday night into Saturday, but chance POPs still seem reasonable at this time. Higher confidence in temperatures with daily highs generally in the 70s and lows in the 50s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 626 PM CDT Mon May 30 2016 Scattered showers and thunderstorms will move across the TAF sites tonight with more widespread showers and storms on Tuesday. Some periods if MVFR to IFR conditions are possible in the steadier rain. Otherwise, VFR conditions are expected. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...ROGERS LONG TERM...ROGERS AVIATION...WETENKAMP
Hazardous weather outlook, May 30, 7:07 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 707 PM CDT MON MAY 30 2016 MNZ079-086>088-095-096-WIZ017-029-032>034-041>044-053>055-061- 311115- WABASHA-DODGE-OLMSTED-WINONA-FILLMORE-HOUSTON-TAYLOR-CLARK- BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- CRAWFORD-RICHLAND-GRANT- 707 PM CDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA THIS EVENING THEN SPREAD NORTHEAST ACROSS THE MISSISSIPPI RIVER AFTER MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE LIGHTNING...SMALL HAIL...AND SOME BRIEF HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TUESDAY INTO TUESDAY NIGHT. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE IN THE AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREATS WILL BE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. LOCALIZED HEAVY RAINFALL COULD BE SEEN AS WELL WHICH MAY PRODUCE SOME PONDING OF WATER. THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS FROM FRIDAY AFTERNOON INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>011-018-019-029-030-MNZ094-311115- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-MOWER- 707 PM CDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA...NORTHEAST IOWA AND SOUTHEAST MINNESOTA. .DAY ONE...TONIGHT SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE...MAINLY THIS EVENING. HAIL UP TO NICKEL SIZE AND WIND GUSTS TO 40 MPH WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TUESDAY INTO TUESDAY NIGHT. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE IN THE AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREATS WILL BE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. LOCALIZED HEAVY RAINFALL COULD BE SEEN AS WELL WHICH MAY PRODUCE SOME PONDING OF WATER. THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS FROM FRIDAY AFTERNOON INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WETENKAMP
In the hours before
Special weather statement, May 30, 7:00 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 700 PM CDT MON MAY 30 2016 IAZ018-310030- FLOYD- 700 PM CDT MON MAY 30 2016 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN FLOYD COUNTY... AT 700 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ROCKFORD...OR 12 MILES SOUTHEAST OF MASON CITY...MOVING NORTH AT 25 MPH. WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR... RUDD AND NORA SPRINGS AROUND 715 PM CDT. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4321 9302 4321 9275 4295 9289 4297 9303 TIME...MOT...LOC 0000Z 195DEG 21KT 4305 9299 WETENKAMP
Special weather statement, May 30, 7:38 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
738 PM CDT MON MAY 30 2016
IAZ008-018-310115-
FLOYD-MITCHELL-
738 PM CDT MON MAY 30 2016
...A STRONG THUNDERSTORM WILL AFFECT MITCHELL AND NORTHWESTERN FLOYD
COUNTIES...
AT 737 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RUDD...OR NEAR
OSAGE...MOVING NORTHEAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR...
OSAGE AROUND 800 PM CDT.
STACYVILLE AROUND 815 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MITCHELL...ORCHARD...
IDLEWILDE STATE PARK...BROWNVILLE AND ROCK CREEK.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4346 9284 4333 9255 4330 9256 4309 9280
4318 9301
TIME...MOT...LOC 0037Z 212DEG 15KT 4320 9286
WETENKAMPSpecial weather statement, May 30, 7:42 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
742 PM CDT MON MAY 30 2016
IAZ029-310115-
FAYETTE-
742 PM CDT MON MAY 30 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAYETTE COUNTY...
AT 742 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER FAIRBANK...OR
NEAR OELWEIN...MOVING NORTHEAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
OELWEIN...MAYNARD...WESTGATE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4264 9208 4284 9208 4291 9204 4276 9173
4264 9188
TIME...MOT...LOC 0042Z 209DEG 14KT 4266 9205
WETENKAMPThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:00 PM CDT | Special Weather Statement | ARX | Floyd | 30 min |
| May 30, 7:38 PM CDT | Special Weather Statement | ARX | Mitchell | 37 min |
| May 30, 7:42 PM CDT | Special Weather Statement | ARX | Fayette | 33 min |
| May 30, 8:35 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette, Winneshiek | 40 min |
| May 30, 9:37 PM CDT | Areal Flood Advisory | ARX | Fayette | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.